Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS Springfield, MO

March 19, 2020Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 19, 2020, 7:52 PM CDT for Howell County, Ozark County, Missouri. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 7:52 PM CDT (00:52 UTC)
Expired
Mar 19, 2020, 8:45 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 8:22 PM CDTTSTM WND DMG4 Ese South Fork, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE AT THE CHINA UNION CHURCH.
Mar 19, 8:22 PM CDTTSTM WND DMG4 Se South Fork, MOREPORT OF A TREE KNOCKED ONTO A HOUSE OFF HIGHWAY JJ, SOUTHEAST OF SOUTH FORK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS53 KSGF 200052
SVRSGF
MOC091-153-200145-
/O.NEW.KSGF.SV.W.0038.200320T0052Z-200320T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
752 PM CDT Thu Mar 19 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ozark County in southwestern Missouri...
  Southern Howell County in south central Missouri...

* Until 845 PM CDT.

* At 751 PM CDT, a severe thunderstorm was located over Gamaliel
  Landing, or 9 miles northeast of Mountain Home, moving northeast at
  50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Norfork Lake...                   Bakersfield...
  South Fork...                     Brandsville...
  Lanton...                         Moody...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 9231 3676 9168 3650 9168
TIME...MOT...LOC 0051Z 244DEG 44KT 3642 9224 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
333 
WWUS53 KSGF 200118
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
818 PM CDT Thu Mar 19 2020

MOC153-200128-
/O.CAN.KSGF.SV.W.0038.000000T0000Z-200320T0145Z/
Ozark MO-
818 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OZARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved 
out of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3662 9201 3676 9168 3650 9168 3651 9198
      3655 9201
TIME...MOT...LOC 0118Z 247DEG 36KT 3657 9196 

$$

MOC091-200145-
/O.CON.KSGF.SV.W.0038.000000T0000Z-200320T0145Z/
Howell MO-
818 PM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN HOWELL COUNTY...

At 818 PM CDT, a severe thunderstorm was located 8 miles northeast of
Ott, or 12 miles southwest of West Plains, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
South Fork...                     Brandsville...
Lanton...                         Moody...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3662 9201 3676 9168 3650 9168 3651 9198
      3655 9201
TIME...MOT...LOC 0118Z 247DEG 36KT 3657 9196 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
202 
WWUS53 KSGF 200137
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
837 PM CDT Thu Mar 19 2020

MOC091-200147-
/O.EXP.KSGF.SV.W.0038.000000T0000Z-200320T0145Z/
Howell MO-
837 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL COUNTY
WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3662 9201 3676 9168 3650 9168 3651 9198
      3655 9201
TIME...MOT...LOC 0137Z 244DEG 44KT 3666 9172 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:13 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 19, 6:13 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
613 PM CDT Thu Mar 19 2020

.SHORT TERM...(This evening through Friday)
Issued at 224 PM CDT Thu Mar 19 2020

A broad band of showers and thunderstorms has persisted into this
afternoon across southern Missouri beneath a diffluent flow aloft
and in a general area of 850 mb convergence. This has resulted in
quite a bit of flooding across the area, but has also mitigated
the severe weather threat through 3 PM.

As we head into late this afternoon and this evening, we will be
focusing on two potential areas for stronger convection. The first
will be south-central Missouri. That area has seen less rainfall
with upstream observations across Arkansas indicating temperatures
in the lower to middle 70s. There is also partial clearing taking
place in that area. There will therefore be some potential for
strong to severe convection in this region into this evening.

Instability and shear profiles will favor supercells across
south-central Missouri along with line segments. All modes of
severe storms will remain possible, including the threat for
isolated tornadoes.

Another area we will be watching is southeastern Kansas and west-
central Missouri late this afternoon and early this evening. Skies
have become partly cloudy across much of eastern Oklahoma and
Kansas ahead of an approaching surface trough. As upper level low
pressure continues to track northeast across the central Plains,
there is a small probability that we could see isolated
thunderstorms initiate along that surface trough. If this were to
happen, instability and shear would support a low-end severe
threat through about 02Z.

With the potential for thunderstorms remaining (albeit with less
coverage), we will keep the Flash Flood Watch going until 00Z.

Otherwise, the main story will be the big cold front that will
pass through the region late tonight and early Friday morning.
Ahead of the front, brisk and gusty south to southwest winds will
persist. Some locations across southeastern Kansas and western
Missouri may still approach Wind Advisory criteria.

Behind the front, temperatures will fall rather sharply later
tonight and Friday morning. We may also see a few showers develop,
especially across central Missouri. Temperatures will then fall
for much of Friday as strong cold air advection persists behind
the front. Most areas will only see highs in the 40s. Brisk and
gusty northwest winds will also continue for much of the day.

.LONG TERM...(Friday Night through Thursday)
Issued at 224 PM CDT Thu Mar 19 2020

Chilly temperatures are then on tap for Friday night as lows dip
into the upper 20s. Some middle 20s are still possible if there
is enough clearing. Saturday then looks dry but seasonably cool as
surface high pressure slides southeast over the Great Lakes.

Models then continue to indicate short wave energy quickly moving
east across the region from Saturday night into Sunday. Enough mid
and upper level lift should be present for light precipitation
during this time period. While most of the precipitation should
fall as rain, there is a window of opportunity for some light snow
especially across the eastern Ozarks. No impacts are expected if
the snow does materialize.

Global models then indicate more energy coming through the region
from Monday night into Tuesday. Showers and perhaps some
thunderstorms will be possible with this system. We will also see
a return to warmer temperatures with highs likely returning to the
70s by the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 613 PM CDT Thu Mar 19 2020

VFR conditions can be expected at KJLN and KSGF as showers and
thunderstorms have exited to the east. KBBG will see a short
period of MVFR becoming VFR later this evening. LLWS will be
possible tonight at 40 to 45 knots. Meanwhile, gusty surface
winds out of the southwest will tamper off this evening before
ramping back up in the early morning hours tomorrow with a strong
cold frontal passage. This will allow winds to shift from the
southwest to northwest through the morning hours. Additionally,
MVFR ceilings will accompany the passage of the front through the
early afternoon hours tomorrow.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 PM CDT this evening for MOZ068>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch until 7 PM CDT this evening for KSZ097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Perez
Hazardous weather outlook, Mar 19, 7:49 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
749 PM CDT Thu Mar 19 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
749 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A few strong to severe thunderstorms will remain possible across
the outlook area into this evening. The main severe weather risk
will be across far south-central Missouri where locally damaging
winds and large hail will be possible with a few storms. There is
also a limited threat for an isolated tornado.

Non thunderstorm wind gusts up 35 mph will diminish these
evening, before returning on Friday with the cold frontal passage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Residual flooding of creeks, streams, and low water crossings
will continue into at least Friday.

There is a slight chance for more thunderstorms early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for portions of
south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Mar 19, 2:24 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      POWELL                  36.62N 94.18W
03/19/2020                   MCDONALD           MO   EMERGENCY MNGR

            HIGHWAY E AT COOPERS FORD IS CLOSED.

&&

SR
Local storm report, Mar 19, 2:37 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FLOOD            HARTVILLE               37.25N 92.51W
03/19/2020                   WRIGHT             MO   LAW ENFORCEMENT

            GASCONADE RIVER AND WOODS FORK HAVE FLOODED
            OUT OF THEIR BANKS.

&&

SR
Local storm report, Mar 19, 4:05 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLOOD            2 N ZORA                38.32N 93.10W
03/19/2020                   BENTON             MO   PUBLIC

            BIG BUFFALO CREEK OVER WW HIGHWAY OFF OF B
            HIGHWAY. VIDEO ON SOCIAL MEDIA.

&&
Local storm report, Mar 19, 5:55 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLOOD            4 ESE WILLOW SPRINGS    36.97N 91.91W
03/19/2020                   HOWELL             MO   PUBLIC

            THE ELEVEN POINT RIVER IS FLOODING A SECTION
            OF COUNTY ROAD 1550. A SWIFT WATER RESCUE IS
            IN PROGRESS AS A VEHICLE WAS SWEPT OFF THE
            ROAD.

&&

DC
Local storm report, Mar 19, 6:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLOOD            1 S BRANSON             36.64N 93.22W
03/19/2020                   TANEY              MO   EMERGENCY MNGR

            THE COMBINATION OF EXCESSIVE RAIN AND WATER
            RELEASES FROM TABLE ROCK LAKE HAS CAUSED
            FLOODING ALONG LAKE TANEYCOMO. THE BRANSON
            CITY CAMPGROUND HAS BEEN EVACUATED, AND
            WATER IS NOW APPROACHING A FEW HOMES IN THE
            SUNSET PARK SUBDIVISION.

&&

DC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:40 PM CDTRiver Flood WarningSGFShannon33 hr
Mar 19, 8:40 PM CDTRiver Flood WarningSGFMcDonald39 hr
Mar 19, 8:50 PM CDTAreal Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more14 hr
Mar 19, 8:53 PM CDTAreal Flood WarningSGFCamden, Dallas, Dent, Laclede, Phelps, Pulaski14 hr
Mar 19, 9:11 PM CDTSevere Thunderstorm WarningSGFHowell34 min
Mar 19, 9:18 PM CDTRiver Flood WarningSGFShannon43 hr
Mar 19, 9:32 PM CDTAreal Flood WarningSGFOregon14 hr
Mar 20, 10:32 AM CDTAreal Flood AdvisorySGFBarry, Barton, Dade, Jasper, Lawrence, McDonald and 3 more48 hr
Mar 20, 10:37 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Greene, Lawrence, Ozark and 5 more48 hr
Mar 20, 11:14 AM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more48 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.